Wyoming, 2013

Damaging Winds in Wyoming, August 23, 2013

August 23, 2013 · NWS CYS · 2 events in 1 county or zone

Late afternoon thunderstorms produced strong winds in western Carbon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms produced strong winds in western Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 23, 4:11 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 23, 4:11 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT FRI AUG 23 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM MDT FRI AUG 23 2013

SO FAR JUST A FEW SMALL SHOWERS AND STORMS OCCURRING OVER THE
SOUTHERN MOUNTAINS...LIKELY DUE TO SOMEWHAT WARMER MID-LEVEL
TEMPERATURES. NICE BATCH OF MOISTURE AND AN EMBEDDED SHORTWAVE
EVIDENT ON SATELLITE MOVING NORTH ACROSS UTAH SHOULD REMAIN
GENERALLY WEST OF THE CWA BUT A GLANCING SHOT OF ENERGY MAY KEEP
SOME CONVECTION GOING OVER THE WESTERN CWA THROUGH THIS EVENING.
FARTHER EAST INHIBITION SHOULD LIMIT ACTIVITY THUS HAVE NUDGED
POPS DOWN A BIT EAST OF THE MTNS.

LITTLE CHANGE SEEN THROUGH THE WEEKEND WITH THE BEST CHANCE FOR
CONVECTION REMAINING OVER WESTERN PARTS OF THE CWA WHERE THE
SUBTROPICAL MOISTURE PLUME SHOULD EXIST. TEMPERATURES WILL WARM
WELL INTO THE 90S OVER THE PANHANDLE AS A 700MB THERMAL RIDGE
SHIFTS ACROSS THAT AREA. A LITTLE COOLER AIR RETURNS SUNDAY BEHIND
A WEAK COOL FRONT THAT WILL PASS ACROSS SATURDAY EVENING.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 300 PM MDT FRI AUG 23 2013

NO NOTABLE CHANGES TO THE EXTENDED FORECAST. STILL LOOKING VERY WARM
WITH AN UPPER LEVEL RIDGE COVERING A VAST MAJORITY OF THE CONUS NEXT
WEEK. FORECAST AREA WILL REMAIN ON THE BACKSIDE OF THE UPPER RIDGE
KEEPING THE FORECAST AREA UNDER SOUTHWEST FLOW ALOFT. SOUTHWEST FLOW
WILL CONTINUE TO PUMP MID AND UPPER LEVEL MOISTURE INTO THE
FORECAST AREA. MOST OF THIS MOISTURE SHOULD REMAIN OVER WYOMING
BRINGING CHANCES FOR DAYTIME SHOWERS AND THUNDERSTORMS.
THUNDERSTORM CHANCES INTO NEBRASKA NOT AS CERTAIN BUT RELATIVELY
HIGH AMOUNTS OF LOW LEVEL MOISTURE COULD SEE A FEW THUNDERSTORMS.
CHANCES FOR SEVERE THUNDERSTORMS ON THE LOW SIDE GIVEN WARM
TEMPERATURE PROFILES AND WEAK SHEAR. EXTENDED MODELS SHOWING THE
UPPER RIDGE EXPANDING NORTH AND WEST MID TO LATE NEXT WEEK. THIS
COULD DECREASE THUNDERSTORM CHANCES AND INCREASE TEMPERATURES AND
COULD BE LOOKING AT NEAR RECORD TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON)
ISSUED AT 510 PM MDT FRI AUG 23 2013

VFR CONDITIONS WILL BE COMMON OVER THE CWA THROUGH EARLY NEXT
WEEK. SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
AFFECT THE REGION DURING THAT TIME...ESPECIALLY OVER THE WYOMING
PART OF THE CWA. SOME OF THOSE STORMS WILL PRODUCE BRIEF MVFR
CEILINGS AND IFR OR MVFR VISIBILITIES IN RAIN ALONG WITH BRIEF
GUSTS TO 40 KNOTS. PATCHY FOG MAY BE POSSIBLE AT KAIA AND
BRIDGEPORT BETWEEN 09Z AND 15Z WITH VISIBILITIES BETWEEN 3 AND
6 MILES.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT FRI AUG 23 2013

CONCERNS EXPECTED TO REMAIN MINIMAL INTO EARLY NEXT WEEK WITH NO
SIGNIFICANT CHANGE IN THE OVERALL WEATHER PATTERN. WIDELY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS WILL
CONTINUE MAINLY OVER WESTERN AND NORTHERN PARTS OF THE CWA WHERE
MOISTURE SHOULD BE HIGHER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...LIEBL
AVIATION...WEILAND
FIRE WEATHER...RE
Hazardous weather outlook, Aug 23, 4:30 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT FRI AUG 23 2013

WYZ101>119-241215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
530 PM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
WYOMING THROUGH THE LATE EVENING BEFORE ENDING. SOME OF THE STRONGER
STORMS WILL PRODUCE BRIEF WIND GUSTS TO 45 MPH AND A PERIOD OF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DAILY CHANCE THUNDERSTORMS IS EXPECTED ACROSS SOUTHEAST
WYOMING...ESPECIALLY OVER THE MOUNTAINS. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-241215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
530 PM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING BEFORE
ENDING. BRIEF HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THOSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Aug 23, 2:15 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT FRI AUG 23 2013

WYZ116-117-232215-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
315 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 415
PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FEDERAL...OR 21 MILES NORTHWEST OF
CHEYENNE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL WESTERN LARAMIE COUNTY THROUGH 415 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4152 10512 4140 10485 4123 10511 4128 10520
TIME...MOT...LOC 2115Z 215DEG 10KT 4130 10513

RUBIN
Special weather statement, Aug 23, 4:14 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT FRI AUG 23 2013

WYZ109-111-112-240015-
CENTRAL CARBON COUNTY WY-SIERRA MADRE RANGE WY-SOUTHWEST CARBON
COUNTY WY-
514 PM MDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON COUNTY UNTIL 615
PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF JACK CREEK CAMPGROUND TO DAD...AND MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
TETON RESERVOIR AROUND 540 PM MDT.
RAWLINS AND SINCLAIR AROUND 605 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 200 AND
221.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4167 10785 4167 10752 4186 10751 4191 10708
      4121 10721 4109 10784
TIME...MOT...LOC 2314Z 186DEG 32KT 4136 10730 4130 10781

RUBIN

The radar

The Riverton/Lander radar (KRIW), 115 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
August 23, 4:43 PM MST
Where
Carbon County, 19 mi N of Dixon
Measured
52 kt (60 mph) measured gust
Reported by
Park/Forest Service
Coordinates
42.305, -107.530

A peak wind gust of 60 mph was reported north of Dixon.

Thunderstorm Wind, Carbon

When
August 23, 5:13 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.800, -107.200

The wind sensor at the Rawlins Airport measured a peak gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466762, 466763.